NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 8:51 AM EST, 54 minutes earlier.
Area forecast discussion, Aug 21, 8:51 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
951 AM EDT Sun Aug 21 2022
.SYNOPSIS...
A cold front will approach from the Ohio River Valley today, then
slowly cross the region through Tuesday. The front will likely stall
just offshore through mid week as high pressure builds in its wake.
Another frontal system likely approaches late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The regional radar mosaic depicts an active morning across the
region. A band of moderate to heavy showers and thunderstorms
were moving northeastward into the Potomac Highlands and the
central Shenandoah Valley. Based on upstream observations, 1 to
1.50 inches of rain have fallen in an hour with this cluster.
All of this activity will work its way across the Blue Ridge and
toward the DC metro area within the next few hours. In terms of
the current environment, the 12Z IAD sounding yielded a very
moist sounding with a precipitable water of 1.83 inches. Based
on mid/late August climatology, this value is around the 90th
percentile. With near saturation to 250-mb, updrafts should not
deal with notable dry air entrainment processes. Thus, storms
should be highly efficient in heavy rainfall production.
Ample cloud cover is expected across the forecast area today,
but it should be thin enough for at least some limited daytime
heating to ensue. Temperatures are expected to make it in the
upper 70s across western portions of the forecast area, with
low-mid 80s further east.
A slow moving mid-upper level trough is evident on water vapor
imagery over the western Great Lakes this morning. Over the
course of the day, this feature will slowly drift eastward,
placing us in southwesterly flow aloft. The low-level mass
response ahead of this feature will cause southerly flow to
advect an increasingly moist airmass into the region, with
precipitable water values climbing to near 2 inches by later
today. Large scale ascent downstream of the approaching trough
coupled with daytime heating will lead to the development of
numerous showers and thunderstorms this afternoon. These storms
will initially form to the west of the Blue Ridge during the
early-mid afternoon hours, before spreading further east during
the evening.
The main concern today will be heavy rainfall and resultant
hydro related issues. Today's environment checks several boxes
for heavy rain producing storms. Model soundings show nearly
saturated profiles through a deep layer, along with the
aforementioned well above normal precipitable water values.
This will provide ample moisture to any storms, allowing for
efficient rainfall production, while also limiting any cold
pool driven propagation (thereby making training storm motions a
bit easier to achieve). Model soundings also show ample
instability (CAPE values on the order of 1000-2000 J/kg), and
strong low-level inflow values (greater than 20 knots in the
0-1 km layer). This will allow storms to have strong updrafts
that process a lot of air, maximizing the amount of
precipitation produced. Limiting factors for flash flooding
include somewhat elevated flash flood guidance values (due to
relatively dry antecedent conditions), as well as strong winds
aloft, which may act to keep storms moving along at a decent
clip. 00z CAMs are very consistent in producing localized hefty
rainfall totals (all have localized maxima of 4+"), but are very
inconsistent with respect to placement of the heaviest rain,
which makes sense in the absence of a focusing low-level
boundary. Confidence wasn't yet high enough to issue a Flood
Watch, but we'll continue to monitor the threat for heavy
rainfall and resultant flooding through the remainder of the
day. Severe thunderstorms aren't expected to be much of a threat
today, as the relatively moist profiles will limit
evaporatively driven downburst potential.
The threat for heavy rainfall may continue through the first
half of the overnight to the east of the Blue Ridge with
instability still in place, and the approaching large scale
trough providing continued synoptic scale ascent. Storms should
eventually wind down and move out of the area during the second
half of the overnight. Lows overnight are expected to be in the
mid 60s to low 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The aforementioned mid-upper level trough will continue to ever
so slowly drift eastward on Monday, with the trough axis still
remaining upstream of the area. As a result, showers and
thunderstorms are expected to form in response to daytime
heating once again. While coverage of storms might not be quite
as high as today, most locations will still stand a good chance
of experiencing a storm during the afternoon or evening hours.
Precipitable water values will be a tad bit lower than today,
but will still remain elevated. Instability values will be on
par with, or a little higher than today (generally around
1500-2000 J/kg). As a result, storms could still be heavy
rainfall producers, although likely not as prolific as today.
However, any rains will be falling on top of what could already
be saturated ground. As a result, there will be at least some
threat for hydro related issues. Although there will be a bit
more CAPE, as well as slightly greater DCAPE values (as a
little bit of dry air works in aloft), severe thunderstorms
aren't expected to be a major threat. However, an isolated
strong downburst or two can't be ruled out. Highs tomorrow are
expected to be in the low 80s for most.
The upper trough will slowly progress further eastward on
Tuesday, with height rises expected locally. However, another
shortwave will dig toward Lake Michigan, helping to reinforce
the broader trough situated over the eastern half of the CONUS.
With height rises aloft, and some drying out at low levels in
westerly flow, coverage of any afternoon showers or
thunderstorms is expected to remain low. Highs on Tuesday will
climb into the low-mid 80s for most.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Mid/upper-level troughing, loosely tied to a persistent upper low
near NE Canada, will weaken during the second half of the week
before re-orienting itself over the middle of the country.
At the surface, a weakening cold front will likely be stalled just
off the coast Wednesday through Friday as weak high pressure builds
in from the OH Valley and ridging (Bermuda high) builds offshore.
Low probabilities for showers and thunderstorms may exist each
afternoon and evening with the front lingering nearby.
Another frontal system may approach by week's end. Added forcing
with the front could offer higher chances of showers and
thunderstorms.
Temperatures are expected to be near normal for much of the second
half of the upcoming week; this translates to highs in the mid/upper
80s and lows in the 60s to around 70 east of the mountains.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Periods of MVFR to occasionally IFR ceilings are likely across
CHO and MRB, while potentially impacting IAD as well. Some
restrictions are possible this morning at CHO as a cluster of
showers moves in from the southwest. It remains to be seen if
this impacts downstream terminals. Improvement back to VFR is
possible this afternoon. Widespread showers and thunderstorms
are expected later this afternoon into this evening. The storms
should form closer to MRB and CHO this afternoon and then spread
eastward toward the major hubs this evening. Tried as best as
possible to time the VCTS into a 4 hours window at each TAF
site, but both showers and thunderstorms are possible over a
fairly long time period. MVFR to IFR ceilings are also expected
during the latter half of the overnight, with some fog possible
as well.
Conditions will improve back to VFR tomorrow morning, with
showers and thunderstorms possible again tomorrow afternoon.
Prevailing VFR conditions (outside of any storms) should
continue into Tuesday, with lesser chances for a passing shower
or storm Tuesday afternoon.
Winds will be light out of the south for both today and
tomorrow, before becoming light out of the west on Tuesday.
Mainly VFR Wed-Thu with light S/SE flow. Patchy early AM fog is
possible, as is a pop up PM shower/thunderstorm.
&&
.MARINE...
Predominantly sub-SCA magnitude southerly winds are expected
over the waters through Monday. Winds may briefly reach low-end
SCA levels in channeled southerly flow Monday afternoon. Sub-
SCA westerly flow is expected on Tuesday.
Southerly to southeasterly flow is expected as a front stalls and
weakens offshore Wednesday into Thursday. A pop up shower or
thunderstorm can't be ruled out each afternoon and evening, but at
the moment it appears most of the time should be dry.
&&
.TIDES/COASTAL FLOODING...
Light onshore flow is resulting in modestly elevated tide levels
around 0.5 to 0.75 feet above normal. Minor flooding appears
unlikely, but can't be completely ruled out through Monday along
vulnerable shoreline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...BRO/KJP
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...DHOF/BRO/KJP
MARINE...DHOF/KJP
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Aug 21, 4:00 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Sun Aug 21 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-220900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Showers and scattered to numerous thunderstorms are expected late
this afternoon into tonight. Some of the storms could produce
heavy rainfall resulting in isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-220900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Showers and scattered to numerous thunderstorms are expected this
afternoon through this evening. Some of the storms could produce
heavy rainfall resulting in isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-220900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Showers and scattered to numerous thunderstorms are expected through
this evening. Some of the storms could produce heavy rainfall
resulting in isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF